Kansas, 2008

Flooding in Kansas, April 9, 2008

April 9, 2008 · NWS ICT · 2 events in 2 counties and zones

A warm front in Oklahoma set up an over running situation across Southeast Kansas. Rich moisture aloft lead to an area of heavy rainfall that caused minor flooding in parts of Southeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A warm front in Oklahoma set up an over running situation across Southeast Kansas. Rich moisture aloft lead to an area of heavy rainfall that caused minor flooding in parts of Southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 9, 5:58 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Apr 9, 5:58 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
658 PM CDT WED APR 9 2008

.UPDATE...

ALREADY MADE A FEW TWEAKS TO HOURLY GRIDS TO BETTER REFLECT GOING
OBSERVATIONS. MAY REEVALUATE PROBABILITY OF PRECIPITATION
DISTRIBUTION OVERNIGHT...AS LEAD SHORTWAVE APPEARS TO BE CLEARING
OUT MOST OF THE PRECIPITATION TEMPORARILY. ANTICIPATE SOME DRIZZLE
IN THE MOIST UPSLOPE FLOW OVERNIGHT. NEXT ROUND OF PRECIPITATION
APPEARS TO BREAK OUT ROUGHLY 09-10 UTC. ALSO WILL BE LOOKING AT
SURFACE WINDS LATER TONIGHT...WITH GUIDANCE SUGGEST SUSTAINED
WINDS CLOSE TO 20 MILES PER HOUR IN BOTH IN THE WARM SECTOR AND
IMMEDIATELY BEHIND COLD FRONT. -HOWERTON

&&

.AVIATION...

VERY DIFFICULT AVIATION FORECAST THIS PERIOD. CLOUDS
MAY BRIEFLY IMPROVE EARLY THIS EVENING BEHIND PRECIPITATION.
HOWEVER MOIST UPSLOPE FLOW SHOULD RESULT IN IFR/LIFR CEILINGS AND
VISIBILITIES PRIOR TO ONSET OF NEXT ROUND OF PRECIPITATION. THE
SECOND ROUND OF PRECIPITATION SHOULD QUICKLY MOVE ACROSS THE AREA
BETWEEN 09-15 UTC WITH RAPID CLEARING IN WARM SECTOR AS WARMFRONT
LIFTS NORTH. WIND DIRECTION/SPEED ESPECIALLY DIFFICULT AT KHUT
WHERE CURRENT FORECAST PUTS SURFACE LOW TRACKING OVER THAT
LOCATION. OPTED NOT TO MENTION ISOLATED THUNDERSTORM CHANCES ALONG
COLD FRONT DURING THE AFTERNOON FOR NOW. WILL SEE IF ITS FEASIBLE
TO FORECAST TIMING/LOCATION OF THESE FOR 0600 UTC TAFS. -HOWERTON
&&

.PREV DISCUSSION... /ISSUED 353 PM CDT WED APR 9 2008/

DISCUSSION...

FORECAST HIGHLIGHT: EXPANSION OF FLOOD WATCH TO INCLUDE ALL AREAS ALONG
& SE OF TURNPIKE FROM 7 PM THIS EVENING TO 7 PM THU EVENING.

TONIGHT-THU NIGHT:
LATE THIS AFTERNOON...WIDESPREAD SHRA/EMBEDDED TSRA COVERING MOST OF OK
CONTINUE TO EXPAND N/NE ACROSS SW & SC KS. INSTABILITY VERY LIMITED OVER
KS SO MINIMAL SEVERE POTENTIAL EXISTS ACROSS SC & SE KS. HOWEVER FLOOD
POTENTIAL CONTINUES TO INCREASE...ESPECIALLY OVER AREAS GENERALLY ALONG
& SE OF TURNPIKE...WHERE DEEPENING MOISTURE COUPLED WITH INCREASING MID
TO UPR DIFFLUENCE TO RESULT IN WIDESPREAD +RA FOR THESE AREAS. PRECIPIT-
ABLE WATERS OF 1.15-1.25 INCHES WILL RESIDE OVER THESE AREAS FOR MOST OF
THESE PERIODS...ESPECIALLY THIS EVENING & THU. COUPLED WITH ONE & THREE
HOUR FLASH FLOOD GUIDANCES OF GENERALLY 1.7 & 2.2 INCHES RESPECTIVELY
HAVE EXPANDED THE FLOOD WATCH N/NW THATLL NOW INCLUDE SUMNER...SEDGWICK
& HARVEY COUNTIES FROM 7 PM THIS EVENING TO 7 PM THU. AS DEEP UPPER-DECK
TROF...POSITIONED OVER FAR DESERT SW THIS AFTERNOON...MOVES E...THEN NE
OVER NM UPR DIFFLUENCE WILL INCREASE. DOWNSTAIRS WARM FRONT...POSITIONED
ALONG & N OF ERN RED RIVER LATE THIS AFTERNOON...WILL SURGE N ACROSS ERN
OK & ERN KS THU MORNING. AS RESULT...GREATEST INSTABILITY ON THU TARGETS
SE KS WHERE +RA & SEVERE TSRA POTENTIAL WILL BE GREATEST. WITH RAINFALLS
OF 2-3 INCHES LIKELY...SIGNIFICANT RISES ON AREA RIVERS SUCH AS THE
NEOSHO & VERDIGRIS...ARE TO BE EXPECTED. AS THE SFC-850MB LOW LIFTS DUE
N OVER ERN KSTHU AFTERNOON & EVENING...PRONOUNCED COLD ADVECTION ENSUES
ESPECIALLY OVER W & NW KS. WITH TEMPS PLUNGING INTO THE MID 30S ACROSS
C KS HAVE OPTED MENTION RA/SN MIXTURE FOR ALL OF C KS LATE THU NIGHT.

FRI-SUNDAY:
BLUSTERLY WEATHER SLATED ALL AREAS AS AFORE-MENTIONED & INTENSE LOW
PRESSURE LIFTS N/NE TOWARD WRN GREAT LAKES. NW GRADIENT OVER KS TO BE
FAIRLY TIGHT...AS SUCH BRISK NWLY WINDS TO PREVAIL OVER ALL OF FORECAST
AREA FRI & SAT.

NEXT WEEK:
QUIET WEATHER SLATED ALL AREAS MON-WED NIGHT AS BROAD DEAMPLIFYING MID
TO UPR RIDGE MOVES E ACROSS THE CENTRAL THIRD OF U.S.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    49  59  38  54 / 100  90  30  10
HUTCHINSON      47  55  36  52 / 100 100  40  10
NEWTON          47  58  37  51 / 100 100  40  10
ELDORADO        49  62  39  52 / 100  90  30  10
WINFIELD-KWLD   50  63  40  57 / 100  90  30  10
RUSSELL         40  47  33  49 / 100  90  50  20
GREAT BEND      42  49  33  50 / 100  90  50  20
SALINA          46  52  35  49 / 100 100  50  20
MCPHERSON       46  54  36  50 / 100 100  50  20
COFFEYVILLE     54  70  43  57 / 100  70  20  10
CHANUTE         51  68  42  53 / 100  90  30  10
IOLA            51  68  41  52 / 100  90  30  10
PARSONS-KPPF    52  69  43  55 / 100  80  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH THURSDAY EVENING FOR KSZ052-053-068>072-083-
092>096-098>100.

&&
Hazardous weather outlook, Apr 9, 4:20 PM CST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
520 PM CDT WED APR 9 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-102230-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
520 PM CDT WED APR 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NUMEROUS THUNDERSTORMS WILL SPREAD NORTH AND NORTHEAST ACROSS THE
AREA. VERY HEAVY RAINS ARE LIKELY...ESPECIALLY OVER AREAS ALONG AND
SOUTHEAST OF THE TURNPIKE WHERE A FLOOD WATCH IS IN EFFECT. PLEASE
REFER TO THE LATEST FLOOD WATCH FOR DETAILS. SMALL HAIL IS ALSO
POSSIBLE...ESPECIALLY OVER SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL INCREASE ON THURSDAY
OVER PRIMARILY SOUTHEAST KANSAS...WHERE QUARTER-SIZED HAIL AND 60
MPH WINDS ARE POSSIBLE. IN ADDITION...VERY HEAVY RAINS ARE LIKELY
FOR AREAS ALONG...AND SOUTHEAST...OF THE TURNPIKE WHERE A FLOOD
WATCH REMAINS IN EFFECT. PLEASE REFER TO THE LATEST FLOOD WATCH FOR
DETAILS. A FEW THUNDERSTORMS MAY LINGER OVER SOUTHEAST KANSAS EARLY
THURSDAY EVENING...BUT SHOULD BE NEITHER STRONG NOR SEVERE.

LATE THURSDAY NIGHT...THERE IS A CHANCE OF A RAIN SNOW MIXTURE OVER
CENTRAL KANSAS...BUT NO ACCUMULATION IS ANTICIPATED.

ON FRIDAY...A HIGH RANGELAND FIRE DANGER IS POSSIBLE IN MOST AREAS
AS BRISK NORTHWEST WINDS SPREAD ACROSS KANSAS.

LATE SATURDAY NIGHT AND EARLY SUNDAY MORNING...TEMPERATURES WILL
APPROACH FREEZING IN MOST AREAS...ESPECIALLY CENTRAL KANSAS. THOSE
WITH SENSITIVE PLANTS SHOULD LISTEN CLOSELY FOR LATER FORECASTS...
ESPECIALLY THOSE ISSUED FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Montgomery

When
April 9, 7:11 PM CST to 11:49 PM CST
Where
Montgomery County, 4.27 mi W of Cherryvale to 3.58 mi W of Cherryvale
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.269, -95.628

Water was reported over County Road 5000.

Flood, Wilson

When
April 9, 7:11 PM CST to 11:49 PM CST
Where
Wilson County, 0.88 mi NE of Fredonia Arpt to 1.29 mi NNE of Fredonia Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.590, -95.820

Water was reported over Inman road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95678, 95679.